Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Tucson, AZ

July 11, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 11, 2008, 4:38 AM MST for Pima County, Pinal County, Arizona. It was in force for 112 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 4:38 AM MST (11:38 UTC)
Expired
Jul 11, 2008, 6:30 AM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:45 AM MSTFLASH FLOOD4 Se Tucson, AZMOTORIST STRANDED IN FLOODED ROAD NEAR BEVERLY AND 29TH STREET IN TUCSON.
Jul 11, 5:15 AM MSTFLASH FLOOD5 S Red Rock, AZSTRANDED VEHICLE AT PINAL COUNTY AIRPORT. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 111138
FFWTWC
AZC019-021-111330-
/O.NEW.KTWC.FF.W.0010.080711T1138Z-080711T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
438 AM MST FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
  MARANA...
  EASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 630 AM MST

* AT 426 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS EASTERN PIMA COUNTY 
INCLUDING THE TUCSON METRO AREA...AS WELL AS SOUTHEAST PINAL COUNTY. 
MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WAS TO THE NORTHEAST AT 
10 MPH.

AT 425 AM MST...CITY OF TUCSON POLICE DEPARTMENT REPORTED A STRANDED 
MOTORIST AT BEVERLY AND 29TH STREET. ALSO...THE PIMA COUNTY SHERIFFS 
OFFICE REPORTED SEVERAL ROAD CLOSURES...INCLUDING THE CDO WASH AT 
OVERTON. ADDITIONAL SHOWERS WITH HEAVY RAINFALL ARE EXPECTED TO 
OCCUR ACROSS THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3235 11143 3284 11145 3318 11103 3297 11075
      3311 11066 3318 11046 3267 11046 3241 11047
      3223 11046 3195 11047 3197 11081 3202 11130

$$
1 follow-up statement
000 
WGUS75 KTWC 111226
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
526 AM MST FRI JUL 11 2008

AZC019-021-111330-
/O.CON.KTWC.FF.W.0010.000000T0000Z-080711T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
526 AM MST FRI JUL 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MST FOR
EASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 518 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS EASTERN 
PIMA COUNTY INCLUDING THE TUCSON METRO AREA...AS WELL AS SOUTHEAST 
PINAL COUNTY. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WAS TO THE 
NORTHEAST AT 10 MPH.

AT 400 AM MST...BROADCAST MEDIA AND THE SHERIFFS OFFICE REPORTED A 
STRANDED MOTORIST IN THE CANADA DEL ORO WASH AT OVERTON. 

AT 518 AM MST...A TRAINED SPOTTER REPORTED 2.69 INCHES OF RAIN HAD 
FALLEN AT BEAR CANYON AND SNYDER ROAD. THUS SABINO CREEK IS EXPECTED 
TO RISE DURING THE NEXT 1 TO 2 HOURS. AND...THE ALAMO WASH AT GLENN 
STREET WAS RUNNING. THE UPPER TANQUE VERDE WASH WAS EXHIBITING A 
RAPID RISE AS WELL. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3235 11143 3284 11145 3318 11103 3297 11075
      3311 11066 3318 11046 3267 11046 3241 11047
      3223 11046 3195 11047 3197 11081 3202 11130

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:50 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 1:50 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 AM MST FRI JUL 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY. WITH SIGNIFICANT MONSOON
MOISTURE IN PLACE...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CAN
BE EXPECTED...SOME OF WHICH WILL PRODUCE HEAVY RAIN. DAYTIME HIGH
TEMPERATURES WILL REMAIN WELL BELOW NORMAL UNDER WIDESPREAD CLOUD
COVER. A DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST.

&&

.DISCUSSION...A VERY MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA
CURRENTLY WITH LATEST GPW IPW STATION READINGS SHOWING PRECIPITABLE
WATER VALUES OF ABOUT 2 INCHES FOR A GOOD PORTION OF THE FORECAST
AREA INCLUDING TUCSON. CURRENT IR SATELLITE IMAGERY AND WV IMAGERY
DEPICTS A SLOWLY DECAYING MCS OVER CENTRAL ARIZONA AND A MID/UPPER
LEVEL LOW ACROSS SOUTHWEST ARIZONA WHICH IS EXHIBITING A SLIGHT
WESTWARD DRIFT IN THE PAST FEW HOURS. SHOWER ACTIVITY HAS PICKED UP
OVER THE LAST FEW HOURS ACROSS THIS FORECAST AREA MAINLY NORTH AND
WEST OF A LINE FROM CLIFTON TO SASABE. EXPECTATION IS THAT THIS
SHOWER ACTIVITY WITH BRIEF BUT LOCALIZED HEAVY RAINFALL WILL
CONTINUE THROUGH THE EARLY MORNING AS WEAK DISTURBANCES ALOFT
PROPAGATE THROUGH.

MOISTURE LEVELS ARE PROGGED TO REMAIN QUITE HIGH TODAY WHICH
COMBINED WITH STORM MOTIONS LESS THAN 10 MPH WILL CONTINUE TO
SUPPORT LOCALLY HEAVY SHOWER ACTIVITY. GIVEN THE DEEP MOISTURE
PROFILE IT WONT TAKE MUCH SUNSHINE TO REALLY GET SHOWER AND
THUNDERSTORM ACTIVITY GOING THIS AFTERNOON. HOWEVER...THERE WILL
CONTINUE TO BE AN ABUNDANCE OF CLOUDINESS WITH LIMITED BREAKS. THE
POTENTIAL IS CERTAINLY THERE FOR FLASH FLOODING GIVEN SOME SUNSHINE
TO RAMP UP CONVECTION BUT AT THIS TIME CONFIDENCE REMAINS LOW AND IF
WE REMAIN CLOUDY...THEN THE ACTIVITY WILL BE MORE LIKE WHAT WE SAW
THURSDAY. WITH THAT SAID...WILL NOT ISSUE A FLASH FLOOD WATCH FOR
TODAY ON THIS SHIFT. TEMPERATURES WILL REMAIN RATHER COOL AGAIN WITH
HIGHS ABOUT 10 DEGREES BELOW NORMAL TODAY.

MID/UPPER LEVEL LOW WILL REMAIN QUASI-STATIONARY OVER THE LOWER
COLORADO RIVER VALLEY SATURDAY WITH PLENTY OF MOISTURE STILL IN
PLACE ACROSS SOUTHEAST ARIZONA...ALONG WITH A STEERING FLOW FROM THE
SOUTH AND SOUTHEAST. THUS EXPECTING THE ABOVE AVERAGE MONSOON
PATTERN TO PERSIST INTO SATURDAY. HIGH PRESSURE ALOFT IS PROGGED TO
GRADUALLY BUILD IN FROM THE EAST AS THE DISTURBANCE TO OUR WEST
SHEARS OUT BY EARLY NEXT WEEK. THUS EXPECTING A RETURN TO A MORE
STANDARD MONSOON PATTERN FOR MID JULY WITH TEMPERATURES WARMING TO
NEAR NORMAL VALUES.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...
THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS
LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING
RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 3:28 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
328 AM MST FRI JUL 11 2008

AZZ019-029>035-120000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
328 AM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL ROTATE AROUND A NEARLY STATIONARY LOW PRESSURE SYSTEM
OVER SOUTHWEST ARIZONA TODAY. IF THERE IS ANY CLEARING TODAY...
CONDITIONS WILL QUICKLY BECOME FAVORABLE FOR STRONG THUNDERSTORMS
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. DEPENDING ON HOW
FAST THE RAIN FALLS...AND HOW MUCH SPACING THERE IS BETWEEN THE
INDIVIDUAL SHOWERS AND STORMS...SMALL STREAM AND URBAN FLOODING IS
A POSSIBILITY ALONG WITH ISOLATED FLASH FLOODING. RESIDENTS ACROSS
THE AREA SHOULD MONITOR WEATHER CONDITIONS...AND TAKE ACTION IF
ADVISORIES...WATCHES OR WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PATTERN WILL REMAIN ACTIVE WITH PLENTY OF MOISTURE INTO SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE SOME
HEAVY RAINFALL AND THE POSSIBILITY OF FLASH FLOODING. AS HIGH
PRESSURE BUILDS IN FROM THE EAST EARLY NEXT WEEK...A MORE STANDARD
MONSOON PATTERN IS EXPECTED WITH SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:23 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 11, 6:38 AM MSTFlash Flood WarningTWCGraham, Pima, Pinal112 min
Jul 11, 2:01 PM MSTFlash Flood WatchTWC9 hr
Jul 11, 3:24 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 11, 4:10 PM MSTFlash Flood WarningTWCPima, Santa Cruz110 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.